What is Naloxone?

Naloxone can save the life of a person who is experiencing an opioid overdose!

Naloxone is a well-known drug in many circles, especially in drug rehab, emergency care and by first responders. It’s often a lifesaver or considered the second chance drug because it reverses the effects of an overdose of opioids. Naloxone has been in use for decades, but you may not know about it unless you or a loved one has benefitted from its life-saving use.
Naloxone is available without needing a prescription in certain states, but some states still require a prescription. There is a growing movement to make Naloxone easier to obtain for private parties, so that more lives can be saved from overdose.

How Naloxone Works

To understand how Naloxone can save someone’s life, it’s important to understand what opioids do. Opioids are a group of drugs such as morphine and heroin as well as prescription drugs like hydrocodone and oxycodone. They are painkillers designed to help people deal with acute, short-term pain. In some cases, they may even be prescribed for a longer term with close monitoring.
Opioids attach to the body’s pain receptors to numb the pain. A side effect is that they create a feeling of euphoria, which is one reason people continue using opioids. They also slow down a person’s breathing. When someone overdoses on an opioid drug, it can slow down the breathing too much to where they don’t get enough oxygen to stay conscious. Many times, death is the result. Naloxone removes the opioids from the body’s receptors so that the person can start breathing again.

The Effectiveness of Naloxone

Naloxone can begin working in just a few minutes. How fast depends on the specific drug and dosage. Certain drugs like fentanyl are more powerful and may require more than one dose. You don’t have to worry about taking Naloxone with an opioid addiction. It has very few side effects and doesn’t cause addiction.
Naloxone has been in use since 1996. According to the US Centers for Disease Control and Prevention, over 26,000 overdose cases have been reversed. The medication doesn’t work unless an opioid is present in the system. It cannot be taken before an overdose to prevent the problem. Naloxone also doesn’t work with other types of drugs.
Once taken, Naloxone wears off in between 20 and 90 minutes. After the person has been given the drug, they will need to get medical care immediately. It is not to be used in place of medical treatment.
oceanfrontrecovery-what-is-naloxone-article-photo-of-overdose-drug-addict-lay-down-on-floor-with-a-syringe-near-his-hand-2187025

Diagnosing Drug Overdose

Before you inject Naloxone, you must be able to diagnose an opioid overdose. If it’s someone you know well, you may know they have a drug problem or suspect it based on their behaviors and actions. Some common signs of an overdose include the following:

  • Slow or faint breathing or not breathing at all
  • Slow heartbeats
  • Small or pinpoint pupils when you look at the eyes
  • Severe drowsiness
  • Unable to wake the person from sleep

Even if you aren’t sure the person has overdosed on an opioid, you can still give the medication if they aren’t breathing. Naloxone is supposed to be injected into a muscle or under the skin. It may also be given in a vein with an IV. There is also Naloxone spray to be used in the nose.
Once the Naloxone has been injected, it’s important to get emergency medical help immediately. A second injection may be necessary until medical care arrives. The person should never be left alone after an injection because their reaction time may be delayed or their thinking impaired.

Side Effects of Naloxone

While Naloxone is relatively safe to give and a much better option than the alternative in an overdose situation, it’s not without its own risk of side effects. The person may begin to suffer withdrawal effects from the opioid once the Naloxone has taken effect. These symptoms may include the following:

  • Nausea and vomiting
  • Diarrhea
  • Stomach aches
  • Fever
  • Sweating and body aches or weakness
  • Tremors or shivering
  • Irregular or fast heart rate
  • Nervousness, restless or irritability
  • Runny nose
  • Yawning

Some medications may affect how Naloxone works, such as vitamins, OTC medicines and even herbal supplements.
You should be aware of certain side effects, which require you to contact a doctor immediately. If any of the following symptoms occur after a dose of Naloxone, seek help:

  • Stomach cramps
  • Convulsions
  • Difficulty breathing
  • Diarrhea
  • Body aches
  • Fever
  • Increased blood pressure
  • Excessive jerking movements
  • Excessive sweating
  • Runny nose
  • Blue lips or fingernails
  • Weakness

If someone has been given a dose of Naloxone and shows signs of any symptoms that have you worried, it’s best to call for emergency medical help.
oceanfrontrecovery-what-is-naloxone-article-photo-of-picture-of-young-asian-man-overdose-sleep-wasted-with-needle-on-the-floor-2

What Causes Overdose

Many people use illicit drugs, but not all of them end up overdosing. It’s important to understand what can cause an overdose, so you know how to either prevent it or treat it if it happens.

  • Mixing drugs – one of the main causes of drug overdose is mixing two or more drugs together. This includes alcohol and prescription drugs as well as illicit drugs like heroin. The system must process more drugs and each one acts in a different way. The result is that it takes less of either drug to cause an overdose than if it was taken alone.
  • Increased tolerance – after using drugs for a period of time, the body develops a higher tolerance for the drug. It takes more of the substance to achieve the desired effect because the body is able to process a higher dosage. When a person takes a break from using even for a few days, they may not have as high of a tolerance, which increases their risk for overdose.
  • Drug quality – some drugs are mixed with other substances, especially when it comes to heroin. A person who has been using a lower-quality drug may not be able to tolerate a dose that is purer. This risk increases if you go to a new dealer.
  • Using drugs alone – while using a drug alone doesn’t necessarily lead to an overdose, it can increase the risk of a fatal overdose. There is no one around to help if you use too much of a drug and you don’t receive medical attention in time.
  • Health and Age – a person who is older or has been sick is more likely to overdose than a person who is young and healthy. The body is less able to manage the effects of the drugs when it isn’t in optimal condition. This is one reason that the longer a person uses, the higher the risk they will overdose. People with chronic conditions are also at an increased risk, such as someone with asthma, a heart condition or other illnesses.
  • Method of use – certain methods of administration allow the drug to reach the brain faster, which results in an increased risk of overdose. Another issue is if the person switches methods of use, not realizing the system will process the same dosage differently.

A person who has overdosed in the past is more likely to overdose again in the future. The body may have sustained long-term or permanent damage which prevents it from being able to handle the same level of drug use in the future.
While the goal for family and friends of a drug user is to help them stop using, it’s also important that they encourage the person to have an overdose plan. Encourage them not to use drugs alone and to have Naloxone on hand in case of an overdose situation. This conversation doesn’t mean you are advocating for the person to continue their addiction, but it does help them be more prepared for a serious issue and to prevent a fatal overdose.
The benefits of Naloxone have been well-recognized, and many organizations, including the government, are advocating for expansion of the drug to include nonprescription use. Expanding the use will allow more people to survive an opioid overdose and get the help they need for their addiction.
If you or a loved one may need treatment  for drug addiction or alcoholism, contact our Southern California Drug Rehab Center today to discuss detox and addiction treatment options. One of our professional and experienced intake advisors will speak with you at 877-279-1777 today in confidence.